KNOXVILLE (WATE) – Medications are the leading cause of child poisoning. More than 64,000 children go to the emergency room every year as a result. To put that in perspective that’s one child every eight minutes.
East Tennessee Children’s Hospital said most all of these visits are because a child got into medicines during a moment alone. They also said many of these accidents happen when a child is visiting a relative’s home.
“It’s one of the leading reasons for visits to the emergency department. Especially amongst the toddler age, exploring and getting in to everything,” said Dr. Ryan Redman, Emergency Room Director at East Tennessee Children’s Hospital.
Signs/Symptoms of Poisoning
- Sudden change in behavior
- Unusual Odor
- Pill fragments on lips or clothes
- Excessive drooling
- Confused mental state
- Listlessness or agitation
Redman said many of the medications can be life threatening. Examples of medications he sees kids ingest most often are pain killers, anti-depressants, antihistamines (Benadryle) and adult cardiac medications like beta blockers, blood pressure medication and diabetes control medications.
“The most important thing is to be aware. Child proof containers are best, but remember they aren’t completely child proof, they are child resistant, so even those left out can be accessed with kids. Then, talking with relatives that you will be visiting and saying ‘hey, we’re going to have kids. All the medicines need to be put away in a place that children can not get into them, which your purse.’”
Fourty-three percent of child poisoning involves a grandparent’s medication, according to Redman. He said also consider products you might not think about as medicines like diaper rash remedies, vitamins or eye drops because they can be harmful to children.
If you suspect your child has ingested any kind of medicine, call poison help at 1-800-222-1222.